Avoid these poisonous antibiotics at all costs


Today a patient came in with a severe right and left hip pain after 5 days on the antibiotic Cipro. This is not uncommon. Let’s spend a minute going over the severe side effects of a group of antibiotics called fluoroquinolones.

What are Fluoroquinolones?

Fluoroquinolones are a group of very strong antibiotics most commonly used for stubborn urinary tract infections, respiratory infections and other conditions such as diverticulitis. They are so strong they are only meant for conditions that do not respond to other means, not for mild conditions that they are often prescribed for.

How do they work?

The name gives you a hint as to how they work. “Fluoro” comes from fluoride. Fluoride is a neurotoxin and it is used to penetrate tissues which makes it so effective but it can penetrate brain tissue too. If it can cross into the brain it can affect the entire nervous system which is one of the severe side effects that can occur with this set of drugs.

Avoid these antibiotics if you can

  • Ciprofloxacin (Cipro)
  • Gemifloxacin (Factive)
  • Levofloxacin (Levaquin)
  • Moxifloxacin (Avelox)
  • Norfloxacin (Noroxin)
  • Ofloxacin (Floxin)

Side Effects of Fluoroquinolones

I’ve had patients come in with nerve damage or severe tendinopathy after taking fluoroquinolone antibiotics. These conditions are often disabling and can become chronic conditions even after stopping the antibiotic. Can you imagine your tendon rupturing from taking an antibiotic?! What’s worse is a tendon (usually the Achilles tendon) can rupture months after you are done taking it.

  • Tendon rupture
  • Detached retina
  • Kidney failure
  • Memory loss
  • Psychosis
  • Depression
  • Personality changes
  • Numbness and Tingling
  • Tinnitus (ringing in the ears)

But wait, there’s more!

Fluoroquinolones are also known to contribute to antibiotic-resistant infections like methicillin-resistant Staphylococcus aureus (MRSA) and Clostridium difficile (C. diff) infection that can cause life-threatening diarrhea.

Why the hell are they still prescribed?!

When you are feeling like hell from an infection and you know how powerful these drugs are you are more prone to wanting to take them which is why many victims of Fluoroquinolone poisoning happen to work in the medical field, doctors, and nurses. Unfortunately, it’s like using an atomic bomb, it causes a lot of collateral damage. If you are prescribed any of these medications, first ask your prescribing doctor if you can use a safer antibiotic. If you must take them, make sure you read the package insert thoroughly and discontinue at the first sign of any side effects and call your doctor.

Avoid these at all costs if…

These antibiotics are particularly harmful to those who are under 18 or over 60, those with liver or kidney problems or are on a steroid. These are poisons that your liver and kidneys have to filter. If these organs are already compromised then the added damage can be devastating.

Shouldn’t someone tell someone?

The medical establishment is well aware of the severity of these side effects. In fact, fluoroquinolones have a black box warning which is the strictest labeling requirement that the FDA can mandate for prescription drugs. So whether or not your doctor or pharmacist is aware of how dangerous these medications are, I recommend that you take responsibility for your health care and read the labels, drug interactions, contraindications and side effects of any medication that is prescribed to you and your children.

Make efforts to stay healthy and avoid antibiotics

Eat a lot of vegetables, some protein, and some good fats

  • Hydrate
  • Move your body daily
  • Sleep soundly
  • Take time to regroup, meditate, pray, play or “me time”
  • Take your vitamins
  • Spend face-to-face time with people you love and who love you

That was a longer post than usual so thanks for sticking with me. This is a super important subject and not only do I want you to be aware of it but I want you to tell everyone you know. Like at your holiday dinner, in the grocery store line… pretty much anyone you come in contact with. It’s that important.

Caring for your health…always,

Dr. Stacey


Leave a Reply

Your email address will not be published. Required fields are marked *